Montana, 2012

Hail and Damaging Winds in Montana, June 4, 2012

June 4, 2012 · NWS TFX · 11 events in 4 counties and zones

First of two rounds of supercellular storms developed mainly over North Central Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

First of two rounds of supercellular storms developed mainly over North Central Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 4, 3:44 PM MST, 26 minutes earlier.

Area forecast discussion, Jun 4, 3:44 PM MST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
444 PM MDT MON JUN 4 2012

.UPDATE...
HAVE UPDATED TO ISSUE A SEVERE THUNDERSTORM WATCH THROUGH 1 AM MDT
FOR THE ENTIRE FORECAST AREA. THERE IS AN AREA OF STRONG
THUNDERSTORMS WEST OF THE CONTINENTAL DIVIDE WHICH WILL AFFECT THE
NORTHWEST PORTIONS OF THE FORECAST AREA THIS EVENING. THERE MIGHT
ALSO BE A FEW STRONG THUNDERSTORMS ELSEWHERE IN THE FORECAST AREA
THIS EVENING. BLANK

&&

.AVIATION...
UPDATED 1150Z.
MOIST...UNSTABLE SOUTHWESTERLY FLOW ALOFT INCREASING MID AND HIGH
CLOUDS ACROSS THE AREA. AIR MASS ALREADY SHOWING SIGNS OF INCREASING
INSTABILITY WITH SEVERAL SHOWERS AND THUNDERSTORMS MOVING ACROSS
NORTHERN PORTION OF REGION. THESE STORMS ARE TRACKING NEAR KCTB AND
KHVR AT 12Z. THUNDERSTORMS ALSO DEVELOPING OVER EXTREME SOUTHERN
PORTION OF REGION AND TRACKING NEAR KDLN AND TOWARD KBZN AT 12Z. AIR
MASS BECOMES VERY UNSTABLE AFTER 18Z WITH THUNDERSTORMS DEVELOPING
DURING THE AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY BECOME
SEVERE AND PERSIST INTO OVERNIGHT HOURS. OVERALL...VFR CONDITIONS
PREVAIL WITH INCREASING MVFR CONDITIONS IN THE VICINITY OF SHOWERS
AND/OR THUNDERSTORMS AFTER 18Z.

&&

.HYDROLOGY...
THE FLOOD WARNING CONTINUES FOR CLEAR CREEK IN BLAINE COUNTY
UNTIL FURTHER NOTICE. CLEAR CREEK IS EXPECTED TO REMAIN ABOVE
FLOOD STAGE FOR AT LEAST ANOTHER 24 HOURS.

&&

.PREV DISCUSSION...
/ISSUED 228 PM MDT MON JUN 4 2012/

TONIGHT THROUGH WEDNESDAY...A VERY ACTIVE WEATHER PATTERN WILL BE
IN PLACE DURING THE EARLY PORTION OF THE SHORT TERM PERIOD. A DEEP
AND STRONG UPPER LEVEL TROUGH OVER THE EASTERN PACIFIC IS MOVING
INLAND AND WILL MOVE TO THE NORTHERN ROCKIES BY TUESDAY EVENING.
AHEAD OF THIS UPPER LEVEL FEATURE AN UNSTABLE FLOW ALOFT WILL
ADVECT OVER MY FORECAST AREA THIS AFTERNOON AND EVENING WITH
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. LOW TO MID LEVEL
SHEAR PROFILES CONTINUE TO SUGGEST THAT ROTATING STORMS ARE A GOOD
BET WITH A DISTINCT CHANCE THAT SEVERAL STORMS COULD REACH SEVERE
LIMITS. MOST LIKELY SCENARIO FOR SEVERE WEATHER IS EXPECTED TO BE
STRONG AND DAMAGING WINDS WITH A LESSER POSSIBILITY OF LARGE HAIL.
THERE IS ALSO A SLIGHT RISK THAT A TORNADO COULD FORM AT SOME
POINT DURING THE EARLY EVENING HOURS...MAINLY NORTH AND WEST OF A
KHLN-KGTF-KHVR LINE. THE UPPER TROUGH WILL BRING THE BEST
LIKELIHOOD OF WIDESPREAD PRECIPITATION TO THE FORECAST AREA
TUESDAY EVENING WITH ANOTHER ROUND OF POSSIBLY SEVERE STORMS
EXPECTED DURING THE AFTERNOON AND EVENING HOURS OVER MY CENTRAL
AND EASTERN ZONES. BY WEDNESDAY THE THREAT OF SEVERE WEATHER WILL
HAVE MOVED AWAY FROM THE REGION WITH A MUCH COOLER DAY ON TAP AS
TEMPERATURES FALL INTO THE LOW 60S FOR HIGHS. MPJ

WEDNESDAY THROUGH MONDAY NIGHT...LONG RANGE MODELS ARE IN BETTER
AGREEMENT TONIGHT THROUGH THE PERIOD. THE SHORTWAVE TROUGH IS
STILL FORECAST TO LIFT NORTH OUT OF THE AREA ON WEDNESDAY...WITH
THE BEST CHANCE FOR LINGERING PRECIPITATION OVER THE CONTINENTAL
DIVIDE. THE COLD FRONT ASSOCIATED WITH THIS SHORTWAVE WILL ALSO
LIFT NORTH OUT OF THE AREA ON WEDNESDAY. THE COMBINATION OF STRONG
WESTERLY WINDS ALOFT AND THE STRONG PRESSURE GRADIENT IN THE WAKE
OF THE COLD FRONT WILL BRING STRONG WINDS TO NORTH CENTRAL AND
CENTRAL MONTANA DURING THE DAY ON WEDNESDAY. WINDS MAY APPROACH
HIGH WIND CRITERIA ALONG THE ROCKY MOUNTAIN FRONT...AND THIS
SITUATION WILL CONTINUE TO BE MONITORED. WINDS AND SHOWERS WILL
CONTINUE TO DECREASE WEDNESDAY NIGHT AS THE SYSTEM MOVES FARTHER
AWAY FROM THE AREA. HOWEVER...ANOTHER SHORTWAVE WILL MOVE
NORTHEAST THROUGH MONTANA ON THURSDAY...KEEPING LINGERING SHOWERS
OVER THE WESTERN MOUNTAINS...AS WELL AS OVER THE EASTERN PORTION
OF THE TFX CWA. TEMPERATURES WILL REMAIN UP TO 5 DEGREES BELOW
SEASONAL AVERAGES DURING THIS TIME. A CHANGE FROM THE PREVIOUS
FORECAST IS THAT THE MODELS ARE IN GOOD AGREEMENT WITH BRINGING AN
UPPER LEVEL LOW PRESSURE AREA INTO THE PACIFIC NORTHWEST ON
THURSDAY AND ACROSS MONTANA THROUGH SUNDAY NIGHT. THIS WILL KEEP A
GOOD CHANCE OF SHOWERS AND AFTERNOON/EVENING THUNDERSTORMS OVER
THE AREA THURSDAY NIGHT THROUGH THE END OF THE PERIOD. THE BEST
CHANCE FOR PRECIPITATION WILL LIKELY BE SUNDAY NIGHT AS THE UPPER
LOW MOVES OVER THE AREA AND DRAGS A WEAK CANADIAN COLD FRONT SOUTH
OVER THE AREA. TEMPERATURES WILL INITIALLY WARM UP TO 10 DEGREES
ABOVE NORMAL ON FRIDAY AHEAD OF THIS SYSTEM...BUT TEMPERATURES
OTHERWISE WILL REMAIN UP TO 5 DEGREES BELOW NORMAL. THESE OVERALL
COOLER TEMPERATURES WILL CAUSE RAIN TO MIX WITH OR CHANGE OVER TO
SNOW AT THE HIGHER ELEVATIONS. COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  80  44  63 /  40  30  70  20
CTB  52  73  42  57 /  60  30  80  40
HLN  56  78  43  64 /  40  40  60  30
BZN  51  82  39  64 /  30  30  50  20
WEY  43  67  30  52 /  20  50  60  20
DLN  51  73  35  60 /  20  50  60  50
HVR  61  90  51  68 /  40  30  60  20
LWT  57  85  44  65 /  30  20  50  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 1 AM MDT TUESDAY BEAVERHEAD...
BLAINE...BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND
CLARK...CHOUTEAU...EASTERN GLACIER...EASTERN PONDERA...EASTERN
TETON...FERGUS...GALLATIN...HILL...JEFFERSON...JUDITH BASIN...
LIBERTY...MADISON...MEAGHER...NORTHERN ROCKY MOUNTAIN FRONT...
SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE.

&&

SHORT TERM...BLANK
LONG TERM...BRUSDA
AVIATION...BLANK

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 4, 3:32 AM MST, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
432 AM MDT MON JUN 4 2012

MTZ047-051045-
BLAINE-
432 AM MDT MON JUN 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING REMAINS IN EFFECT FOR PORTIONS OF CLEAR CREEK
UNTIL FURTHER NOTICE.

SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER SOUTHWEST MONTANA
LATE THIS MORNING AND EARLY THIS AFTERNOON...AND OVER CENTRAL AND
NORTH CENTRAL MONTANA THIS AFTERNOON AND EVENING. SOME STORMS
ARE EXPECTED TO BE SEVERE THIS AFTERNOON AND EVENING...MAINLY NORTH
OF A LINE FROM DILLON TO BOZEMAN. THE MAIN THREAT FROM THESE
SEVERE STORMS IS LARGE HAIL AND DAMAGING WIND GUSTS. THERE IS A
SLIGHT RISK OF TORNADO DEVELOPMENT WITH THE STRONGER
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL AFFECT NORTH
CENTRAL AND SOUTHWEST MONTANA TUESDAY AS A COLD FRONT MOVES
THROUGH THE AREA. THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS
ON TUESDAY AFTERNOON...MAINLY NORTH OF A LINE FROM HELENA TO
LEWISTOWN ALONG AND AHEAD OF THE COLD FRONT. THE MAIN THREAT FROM
ANY SEVERE THUNDERSTORMS ON TUESDAY WILL BE LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES MONDAY AND TUESDAY. ANY
WEATHER SPOTTER REPORTS OF WIND GUSTS OVER 50 MPH...ANY SIZE HAIL
OR FLASH FLOODING WOULD BE GREATLY APPRECIATED.

MTZ008>015-044>046-048>055-051045-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
432 AM MDT MON JUN 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER SOUTHWEST MONTANA
LATE THIS MORNING AND EARLY THIS AFTERNOON...AND OVER CENTRAL AND
NORTH CENTRAL MONTANA THIS AFTERNOON AND EVENING. SOME STORMS
ARE EXPECTED TO BE SEVERE THIS AFTERNOON AND EVENING...MAINLY NORTH
OF A LINE FROM DILLON TO BOZEMAN. THE MAIN THREAT FROM THESE
SEVERE STORMS IS LARGE HAIL AND DAMAGING WIND GUSTS. THERE IS A
SLIGHT RISK OF TORNADO DEVELOPMENT WITH THE STRONGER
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL AFFECT NORTH
CENTRAL AND SOUTHWEST MONTANA TUESDAY AS A COLD FRONT MOVES
THROUGH THE AREA. THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS
ON TUESDAY AFTERNOON...MAINLY NORTH OF A LINE FROM HELENA TO
LEWISTOWN ALONG AND AHEAD OF THE COLD FRONT. THE MAIN THREAT FROM
ANY SEVERE THUNDERSTORMS ON TUESDAY WILL BE LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES MONDAY AND TUESDAY. ANY
WEATHER SPOTTER REPORTS OF WIND GUSTS OVER 50 MPH...ANY SIZE HAIL
OR FLASH FLOODING WOULD BE GREATLY APPRECIATED.

In the hours before

Special weather statement, Jun 4, 2:00 PM MST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
300 PM MDT MON JUN 4 2012

MTZ008-042145-
BEAVERHEAD MT-
300 PM MDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVERHEAD COUNTY
UNTIL 345 PM MDT...

AT 257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF WISDOM...OR 34 MILES NORTHEAST OF
SALMON...MOVING NORTH AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHWESTERN BEAVERHEAD COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4578 11381 4585 11371 4585 11362 4588 11355
      4594 11353 4595 11350 4585 11343 4580 11342
      4578 11339 4555 11345 4555 11380
TIME...MOT...LOC 2100Z 185DEG 36KT 4565 11360

MLV
Special weather statement, Jun 4, 3:32 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
432 PM MDT MON JUN 4 2012

MTZ014-048-042300-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-SOUTHERN ROCKY MOUNTAIN FRONT
MT-
432 PM MDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK COUNTY
UNTIL 500 PM MDT...

AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM ABOUT 10 MILES WEST OF LINCOLN...MOVING
NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF CENTRAL LEWIS AND CLARK COUNTY...BUT LOCATIONS NEAR
LINCOLN...MARYSVILLE AND ROGERS PASS COULD BE AFFECT BY 500 PM.
THESE STORMS HAVE HAD A HISTORY OF PRODUCING LARGE HAIL IN THE
GEORGETOWN LAKE AREA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4753 11250 4686 11198 4668 11242 4669 11250
      4676 11255 4682 11254 4683 11261 4711 11282
      4716 11280 4717 11286 4744 11307
TIME...MOT...LOC 2230Z 194DEG 34KT 4694 11265

BRUSDA

The radar

The Missoula radar (KMSX), 102 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Lewis and Clark

When
June 4, 4:10 PM MST to 4:30 PM MST
Where
Lewis and Clark County, 7 mi S of Lincoln
Measured
1 in hail
Reported by
Public
Coordinates
46.849, -112.670

Quarter sized hail, measuring 1.00 inches, was reported 7 miles S of Lincoln near Stemple Pass.

Thunderstorm Wind, Cascade

When
June 4, 5:35 PM MST to 5:55 PM MST
Where
Cascade County, 5 mi N of Ulm
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.502, -111.520

Wind gust to 61KT (70MPH) were reported 5 miles N of Ulm.

Hail, Cascade

When
June 4, 5:40 PM MST to 5:50 PM MST
Where
Cascade County, 2 mi SE of Vaughn
Measured
1 in hail
Reported by
Public
Coordinates
47.550, -111.520

Quarter sized hail, measuring 1.00 inches, was reported at Sun Prairie.

Hail, Cascade

When
June 4, 6:00 PM MST to 6:10 PM MST
Where
Cascade County, 8 mi NW of Vaughn
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.652, -111.671

Golf ball sized hail, measuring 1.75 inches, was reported 8 miles NW of Vaughn.

Hail, Chouteau

When
June 4, 6:20 PM MST to 6:30 PM MST
Where
Chouteau County, 5 mi NE of Carter
Measured
2.5 in hail
Reported by
Public
Coordinates
47.831, -110.874

Tennis ball sized hail, measuring 2.5 inches, was reported 5 miles NE of Carter. Winds to 70 mph, debris, and blown out windshields were also reported.

Hail, Chouteau

When
June 4, 6:30 PM MST to 6:50 PM MST
Where
Chouteau County, 1 mi S of Carter
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
47.766, -110.950

Two inch hail was reported 1 mi S of Carter.

Hail, Chouteau

When
June 4, 6:30 PM MST to 6:40 PM MST
Where
Chouteau County, 2 mi W of Floweree
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
47.730, -111.073

Baseball sized hail, measuring 2.75 inches, was reported 2 miles W of Floweree. Damage to police vehicles was also reported.

Hail, Chouteau

When
June 4, 6:30 PM MST to 6:50 PM MST
Where
Chouteau County, 5 mi W of Ft Benton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.820, -110.778

Golf Ball sized hail, measuring 1.75 inches, was reported 5 miles W of Fort Benton.

Thunderstorm Wind, Chouteau

When
June 4, 6:50 PM MST to 7:20 PM MST
Where
Chouteau County, 3 mi NE of Loma
Measured
75 kt (86 mph) estimated gust
Reported by
Public
Coordinates
47.961, -110.454

Wind gust up to 75KT (87MPH) was reported by the public 3 miles NE of Loma. The roof of a garage was blown off and large tree branches were also reported to be down.

Hail, Pondera

When
June 4, 8:10 PM MST to 8:20 PM MST
Where
Pondera County, 12 mi ENE of Brady
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.096, -111.590

Golf ball sized hail, measuring 1.75 inches, was reported 12 miles ENE of Brady.

Hail, Pondera

When
June 4, 9:20 PM MST to 9:30 PM MST
Where
Pondera County, 9 mi W of Conrad
Measured
1.75 in hail
Reported by
Public
Coordinates
48.170, -112.145

Golf ball sized hail, measuring 1.75 inches, was reported 9 miles W of Conrad.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397385, 397386, 397384, 397382, 397383, 397387, 397389, 397390, 397381, 397380, 397379.